Missouri, 2024

Flooding in Missouri, July 9, 2024

July 9, 2024 · NWS SGF · 5 events in 4 counties and zones

The remnants of Hurricane Beryl moved through the Missouri Bootheel region on July 9, 2024, resulting in flash flooding across portions of the eastern Missouri Ozarks. Several roads were closed due to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The remnants of Hurricane Beryl moved through the Missouri Bootheel region on July 9, 2024, resulting in flash flooding across portions of the eastern Missouri Ozarks. Several roads were closed due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 9:37 AM CST, 54 minutes earlier. Its key messages:

  • -Rain band to end from west to east this afternoon. -Flood Watch remains in effect though will likely be canceled before its scheduled 7pm expiration. Until then...pockets of heavier rain may lead to flooding. -Temperatures today will range greatly from the 60s over the eastern Ozarks to 70s along Highway 65 and 80s over the I-40 coridoor into southeast KS
  • Temperatures to increase late in the week with highs in the 80s-90s by the weekend. Heat index values approach 100 this weekend.
Area forecast discussion, Jul 9, 9:37 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1037 AM CDT Tue Jul 9 2024

.KEY MESSAGES...

-Rain band to end from west to east this afternoon.

-Flood Watch remains in effect though will likely be canceled
 before its scheduled 7pm expiration. Until then...pockets of
 heavier rain may lead to flooding.

-Temperatures today will range greatly from the 60s over the
 eastern Ozarks to 70s along Highway 65 and 80s over the I-40
 coridoor into southeast KS

- Temperatures to increase late in the week with highs in the
  80s-90s by the weekend. Heat index values approach 100 this
  weekend.

&&

.UPDATE...
Issued at 1037 AM CDT Tue Jul 9 2024

...Also see aviation update below...

The remnants of Beryl continue to lead to bands of heavier
rain out ahead of the circulation that was located a bit north
of Little Rock at 9 AM...tracking toward the MO Bootheel by 2 PM
and then exiting into the Ohio Valley.

Well defined back edge of the precipitation shield has crossed
Highway 65...and is expected to reach Highway 63 by late
afternoon as the circulation exits the region.

Combination of a stalled front to the northwest and an inverted
trough that has kept surface dewpoints around 70 may lead to the
development of showers and thunderstorms over southeast Kansas
into western MO this afternoon...with 500-1000 J/KG of MLCAPE
possibly leading to small hail and gusty winds.

Temperatures this afternoon will vary greatly with rain keeping
temperatures in the 60s to the east...then cloud cover playing a
role in the east. Expect southeast KS to reach the middle
80s...with the Highway 65 coridoor witnessing mid to late
afternoon warming into the 80s.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 245 AM CDT Tue Jul 9 2024

Current Conditions and Synoptic Pattern: Post tropical cyclone
Beryl was currently located across southwest Arkansas this
morning and was moving northeast. An upper level ridge remains
in place out west and a shortwave trough was located northwest
of Beryl across Kansas. A diffuse stationary boundary was
located across southeast Kansas into west central Missouri. 00z
KSGF sounding measured a very moist airmass with PW values
around 1.75in. Even higher values were measured further to the
southwest. A large shield of light to moderate rain was in the
process of lifting north through southern and south central
Missouri however low instability has kept lighting to a minimum
as well as keeping hourly rainfall rates less than 0.20in per
hour.

Today: Latest guidance continues to suggest that as the remnants
of Beryl move northeast towards southeast Missouri, the rain
shield will continue to lift north and continue for most of the
morning, mainly for areas along and east of the Highway 65
corridor. Increasing PW values and instability should allow for
a general uptick in rainfall intensity this morning for areas
across south central Missouri (localized rates of 0.5- 1 inch
per hour). Given the current track of the system, the threat for
a severe storm/brief tornado appears to stay just east of
the area.

By this afternoon, the system will be lifting through southeast
Missouri and into southwest Illinois and a gradual end of the
rain will occur from west to east. Latest 00Z HREF data
supports an additional 1-3 inches of rainfall today for
locations generally along and east of a Gainesville to Rolla
line. There will likely be a very sharp cutoff to the west of
this line with much lower amounts expected. Have kept the area
of the Flood Watch the same however we have moved up the end
time to 7pm and the watch could be cancelled early for some
counties this afternoon depending on radar trends.

A few peaks of sunshine may occur west of Highway 65 this
afternoon. However for many areas it will be a very cool day by
July standards with clouds, rain and increasing north winds.
Highs east of Highway 65 will likely remain in the upper 60s to
around 70 with areas west of Highway 65 in the upper 70s to near
80 depending on cloud cover.

Tonight: Clearing skies, wet ground and decreasing winds could
set up some fog potential. Latest high res guidance already is
showing increasing probs (30-50%) of visibilities of a mile or
less overnight and will need to monitor this in future updates.
It will be a cool night with lows in the upper 50s to lower
60s.

Wednesday: For the most part we are expecting a below average
temperature day with highs in the lower to middle 80s across
most of the area. However, we will need to watch shortwave
energy that drops down from Iowa into Missouri during the day.
There are indications that this could cause an isolated shower
or thunderstorm for locations north of Highway 54 during the
afternoon or evening before the loss of daytime heating ends the
potential. Confidence is low with this scenario and precip
chances remain less than 20 percent at this time.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 245 AM CDT Tue Jul 9 2024

Midweek into the weekend: Ensembles continue to support
northwest flow Thursday and Friday with weak energy dropping
south during peak heating. Therefore, we could see additional
low chances (less than 20 percent) of an isolated storm both
afternoons/evenings, mainly north of I-44. Most locations look
to remain dry with highs a little warmer, in the upper 80s to
around 90.

The upper level high out west is still forecast to strengthen
and slowly spread east towards the central US. Forecasted mean
850mb temps in the 20-23C range for this time of year typically
support highs at least in the lower 90s and the latest NBM data
is showing a strong signal for these temps for the weekend into
early next week. The latest Hazards Outlook from WPC does
indicate the potential for hazardous heat beginning on Sunday
and lasting at least into Monday with heat indicies of at least
100 degrees. Ensembles generally keep the area dry during this
time as well.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1037 AM CDT Tue Jul 9 2024

...UPDATE...

A band of stratus forming along an inverted trough lead back to
Beryl will create IFR ceilings on the back side of the rain
shield. Ceilings within the rainshield will vary from 3000-12000
ft.

IFR conditions will be possible tonight with the development of
fog as skies clear.

&&

.CLIMATE...
Issued at 245 AM CDT Tue Jul 9 2024

Record Precipitation:

July 9:
KUNO: 1.27/2015

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch through late tonight for MOZ057-058-069>071-
     081>083-091-092-095>098-102>106.

&&

UPDATE...Runnels
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...Burchfield
Hazardous weather outlook, Jul 9, 4:16 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
516 AM CDT Tue Jul 9 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
516 AM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Widespread rain showers will continue through the morning with the
heaviest rainfall east of Highway 65. There is a 30 percent chance
of a few lightning strikes across south central Missouri this
morning. Minor flooding of low water crossings and rivers are
possible today across the Flood Watch area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a 10 to 20 percent chance of an isolated thunderstorm
across central Missouri Wednesday through Friday however most
areas will remain dry.

Heat Index values will begin to climb back into the 90s to around
100 by the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Ozark

When
July 9, 10:31 AM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 1.15 mi NE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

The low water crossing at Highway 181 and Bryant Creek was reported to be closed due to flooding.

Flood, Texas

When
July 9, 11:55 AM CST
Where
Texas County, 1.1 mi W of Clear Spgs to 1.79 mi WSW of Clear Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -91.890

Route U at the South Prong Jacks Fork was closed due to flooding.

Flood, Howell

When
July 9, 12:53 PM CST
Where
Howell County, 2.76 mi S of Hutton Vly to 2.53 mi S of Hutton Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.930, -91.880

Route U was closed due to flooding.

Flood, Ozark

When
July 9, 1:46 PM CST
Where
Ozark County, 1.31 mi ENE of Lawndale to 1.74 mi NE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.230

Route H was closed due to flooding.

Flood, Shannon

When
July 9, 2:54 PM CST
Where
Shannon County, 1.5 mi ENE of Akers to 1.72 mi ESE of Akers
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.386, -91.544

Route KK was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205296, 1205298, 1205299, 1205301, 1205302.